Colorado, 2017

Flash Flood and Flood in Colorado, June 2 to 3, 2017

June 2 to 3, 2017 · NWS GLD · 2 events in 1 county or zone

Repeated rounds of moderate to heavy rainfall over northwest Yuma County during the evening of the second led to flooding near Clarksville. Eighteen inches of water was over the road at the CR 58 and CR N intersection roughly 2 miles northeast of Clarksville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Repeated rounds of moderate to heavy rainfall over northwest Yuma County during the evening of the second led to flooding near Clarksville. Eighteen inches of water was over the road at the CR 58 and CR N intersection roughly 2 miles northeast of Clarksville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 5:03 PM MST, 12 minutes earlier.

Area forecast discussion, Jun 2, 5:03 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
603 PM MDT Fri Jun 2 2017

.UPDATE...
Issued at 550 PM MDT Fri Jun 2 2017

Main change was to increase rainfall chances and extend the flash
flood watch in area and time. Based on latest data the current
line of storms over Yuma County will expand in coverage and extend
southward as the storms slowly move eastward. This will be in
response to deepening lift overhead from a nearly stationary upper
level short wave trough and strengthening 700-600mb frontogenesis
during the late evening/overnight hours. This is also in the same
proximity as an axis of 700-500mb theta-e, which remains nearly
stationary for tonight into Saturday. With these nearly stationary
features along the CO border through the night, decided to expand
the flood watch for all the counties along the CO border and
extend the watch through the entire night. After 9z the lift
becomes more focused over the northern counties of the watch area
but continues into Saturday. So while the southern half of the
watch may be allowed to expire, the counties over the north may
need to have the watch extended through the morning due to
continued rainfall.

For Saturday models have the upper level short wave trough moving
little if any, which has shifted the better chances for rainfall
to the west. In the afternoon weak lift expands over the rest
of the forecast area, so have rainfall chances spreading east
accordingly.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 123 PM MDT Fri Jun 2 2017

The primary forecast concern in the short term are the thunderstorms
expected to develop over far eastern Colorado this afternoon and
move slowly eastward over far southwest Nebraska and northwest
Kansas this evening and overnight.

Convection is beginning to develop along and west of the eastern
Colorado border region early this afternoon. Primary development
is occurring in the convergent region in the vicinity of a surface
trough extending from near Julesburg through Limon. Ahead of the
surface trough where dewpoints are in the upper 50s to lower 60s,
south-southeast flow will continue to feed moisture into the
region. Thunderstorms will continue through the evening and
overnight hours and will be focused along the surface trough that
moves slowly across the forecast area overnight. Additional
support for thunderstorm development will come from the upper
trough lifting out of the Rockies today and across the northern
and central high plains this evening.

Given the slow progression of the surface and upper trough and the
associated thunderstorms across the area, in addition to the
moisture being fed into the region and the recent heavy rainfalls
received over portions of the forecast area, a flash flood watch
has been posted from 3PM through midnight MDT for a selection of
counties along the eastern Colorado border region of Colorado and
northwest Kansas. Slow moving storms and the moderate to heavy
rainfall likely to accompany them may produce areas of flash
flooding late this afternoon and evening. With 12-18 hour delays
seen between the time the heavy rain falls and the time the water
makes it into the seasonal stream channels, areal flood warnings
may need to be considered by subsequent shifts if there are large
swaths of heavy rain across individual drainage basins.

Showers and thunderstorms are expected to continue overnight and
through mainly the southeastern sections of the forecast area
through the day on Saturday as the surface trough continues to
move off to the east.

.LONG TERM...(Saturday night through Friday)
Issued at 116 PM MDT Fri Jun 2 2017

For the extended period...above average warmth is on tap for the
entire Tri State region as strong H5/H7 amplified ridging is
expected to build over the Plains region. The first portion of the
extended into next Monday has upper level ridging shifting eastward
from the Rockies...setting up over the Plains region from Tuesday
onward.

The shift of the ridge axis from the Rockies into the Plains region
will allow for a warming trend thru the period. 850mb temps will
range from +21c to +26c at the tail-end of the upcoming weekend...to
almost +27c to +32c by late next Thursday. Strong WAA on southerly
surface flow thru the period with surface high to the east will aid
in warming trend that will have daytime highs ranging from the mid
80s to the mid 90s...warmest in the latter portion of the extended.
Overnight lows will range from the mid 50s to the lower and mid 60s
by the end of next week.

For precip...some lingering rw/trw early on Saturday night as
shortwave exits into the lower Mississippi Valley. Dry conditions
are then expected into Monday night as region lies on the downslope
side of the building H5/H7 ridge. From Tuesday onward...the region
will see increased chances for rw/trw...aided by the passage of a
slow moving frontal boundary along the KS/CO border. High dewpts
from the low 50s to near 60F...high PW values from 0.75" to 1.25"
along with decent Dcape/MUcape and 850-500mb lapse rates in the 8-
9C/km range will give the chance for strong to severe thunderstorms
potential. The orientation of the frontal boundary could produce
storms that will "train" over locales...thus increasing chances for
flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM MDT Fri Jun 2 2017

VFR to MVFR conditions forecast for the TAFs. Main focus will be
the timing of the line of storms for KGLD. Looks like once the
storms move over the site they will remain of KGLD possibly until
9z before becoming more scattered. Low visibility and low clouds
may occur as the storms move overhead. KMCK should be east of the
main storm activity, although can't rule out a stray storm moving
over the site. During the overnight hours both sites will have
MVFR ceilings. KGLD may have these ceilings into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001-013-027-041.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079.

&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...JN
AVIATION...JTL
Hazardous weather outlook, Jun 2, 5:12 PM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
612 PM MDT Fri Jun 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
612 PM MDT Fri Jun 2 2017 /712 PM CDT Fri Jun 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Numerous thunderstorms are expected across west half of the area
from this afternoon through tonight. The greatest threat from these
storms will be heavy rainfall that could cause flash flooding. This
threat will be confined to counties along the eastern Colorado border.
A flash flood watch has been issued for all the counties along the Colorado
border tonight as a result.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms are expected across the area again on Tuesday
and Tuesday night. Some of these storms could become severe in
addition to producing heavy rainfall. Heavy rainfall could lead to
flash flooding, especially across areas that recently received heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any flooding reports by phone or
social media are very helpful.

JTL

In the hours before

Special weather statement, Jun 2, 2:33 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
333 PM MDT FRI JUN 2 2017

COZ090-022200-
Yuma County CO-
333 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
400 PM MDT...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Wray, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wauneta.

This includes Highway 385 between mile markers 254 and 269.

LAT...LON 4044 10211 4020 10214 4023 10237 4044 10238
TIME...MOT...LOC 2133Z 183DEG 13KT 4027 10227

DR
Special weather statement, Jun 2, 2:57 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT FRI JUN 2 2017

COZ090-NEZ079-022230-
Yuma County CO-Dundy NE-
357 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Lamar, or 19 miles northeast of Wray, moving northeast
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 259 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4035 10205 4035 10187 4025 10196 4029 10227
      4044 10221 4044 10205
TIME...MOT...LOC 2157Z 208DEG 12KT 4033 10207

DR
Special weather statement, Jun 2, 3:31 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM MDT FRI JUN 2 2017

NEZ079-022245-
Dundy NE-
431 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
445 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Haigler, or 13 miles northeast of Wray, moving north
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 10192 4011 10205 4035 10205 4035 10176
TIME...MOT...LOC 2231Z 199DEG 22KT 4018 10201

DR
Special weather statement, Jun 2, 3:45 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT FRI JUN 2 2017

NEZ079-022300-
Dundy NE-
445 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
500 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Haigler, or 18 miles northeast of Wray, moving north
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4019 10188 4021 10205 4035 10205 4035 10179
TIME...MOT...LOC 2245Z 196DEG 21KT 4026 10198

DR
Special weather statement, Jun 2, 4:49 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT FRI JUN 2 2017

COZ090-030000-
Yuma County CO-
549 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Cope, or 20 miles south of Yuma, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3994 10244 3972 10269 3975 10280 4000 10280
TIME...MOT...LOC 2348Z 215DEG 18KT 3983 10275

DR
Special weather statement, Jun 2, 5:00 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT FRI JUN 2 2017

COZ090-030015-
Yuma County CO-
600 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cope, or 22 miles south of Yuma, moving northeast
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10280 3998 10271 3995 10250 3969 10272
      3973 10280
TIME...MOT...LOC 0000Z 224DEG 5KT 3980 10274

DR

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Yuma

When
June 2, 5:15 PM MST to 10:15 PM MST
Where
Yuma County, 2.66 mi NE of Clarkville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.409, -102.587

Heavy rainfall caused an unnamed creek at the CR 58 and CR N intersection to flood a small part of CR 58. Flooding occurred shortly after the first wave of heavy rainfall, then continued as more rainfall occurred for the next few hours. At one point the water was 18 inches deep.

Flood, Yuma

When
June 2, 10:16 PM MST to June 3, 11:00 AM MST
Where
Yuma County, 2.68 mi NE of Clarkville to 2.66 mi NE of Clarkville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.410, -102.587

Flooding just east of the CR N and CR 58 intersection over CR 58 continued through the morning of the 3rd before falling to only an inch or two deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705332, 705333.